Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Very Slow T-Cell Climb?
Mar 23, 2007

I have been on a regimen of Reyataz/Truvada/Norvir for about 3 years now, but my T-Cells seem to be hovering in about the same range for the past 2 years. There was an initial rise in T-Cells, but then it seemed to plateau and stay there (sometimes it's slightly higher, sometimes slightly lower). My doctor does not seem alarmed, but it seems a little odd that I should have no real improvement in T-Cell count after 3 years of treatment. My viral load has been undetectable since I started taking the meds, and has not changed. My doctor has even recommended that I come in only twice per year, as he seems to think that I am doing well on this cocktail. I feel fine, and I trust my doctor (he is the pre-eminent HIV specialist in my city), but I am indeed concerned that my T count seems to be stagnant. Any thoughts? Thank you!

Response from Dr. Henry

Recovery of T cells in the setting of full HIV suppression is assumed to be a given but actually it quite variable. Increased age has been linked to blunted response. Residual thymic tissue has been shown to influence CD4 recovery in some studies. Certain genetic factors also seem to influence CD4 recovery even in the setting of full HIV suppression. Starting with a lower CD4 count generally has been linked to a lower CD4 plateau (ie if nadir CD4 = 50 then often CD4 count recovery flattens out below 500). Again, some individuals will continue to gain CD4 cells over time and while the average may be some degree of gain their is wide variability. Generally your particular regimen has been reported to have good CD4 recovery with none of the drug components acting as a drag on CD4 recovery due to any form of toxicity on the bone marrow or other relevant tissues. KH



Previous
Androgel armpit bumps
Next
Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement